Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 17, 2020, 8:30 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2020, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 17, 2020, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 17, 6:54 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Duluth MN 654 PM CDT Fri Jul 17 2020 .SHORT TERM...(This evening through Saturday night) Issued at 313 PM CDT Fri Jul 17 2020 We have an active weather pattern for the next couple days, including a significant severe weather threat overnight tonight and again Saturday afternoon and evening. The rest of today should be relatively quiet with high temperatures in the mid-upper 80s with plenty of sunshine. A few storms are possible over northwest WI late this afternoon as a pool of deep instability is sitting over a large portion of the area, but somewhat weak shear a very weak cap and not much of a trigger. If storms can get going, they may be strong, but their isolated nature and the weak dynamics should keep them from growing upscale. They also may be elevated if the cap is stronger than it currently looks. Of more interest is the convection that has already developed over northwestern North Dakota. This convection looks like the beginning of tonight's event, with additional development expected in the next few hours out there. We have been watching tonight for a few days, most of the models in good agreement, depicting an MCS developing out there in western ND, spreading east through the afternoon and evening before blowing into the CWA by late evening, and then on though the CWA overnight. Models are depicting a pool of moderate to extreme instability from ND and SD into central MN, along with deep layer shear of 30knots across much of this same area. I expect the convection forming now to ride down the northern side of the instability pool, which should take it right across the central/southern CWA overnight tonight. The track and timing are still somewhat uncertain, with some models running it more across northern MN, and others farther south, some faster, some slower. We may not be able to determine this until this evening once we have a better idea of where the instability pool/warm front will lie, and how strong the low level jet will be. Given the timing of initiation, the event may be earlier than the models are depicting. This event is looking somewhat like the July 20-21 2016 event, and we are including that in our messaging as many people will remember the large swath of damage we had from that. We are also in a Moderate risk from SPC for tonight. Once the line blows through, things will quiet down for the remainder of Saturday morning, only to redevelop the instability pool and deep layer shear, ahead of a potent shortwave that is expected to move through the forecast area during the afternoon and evening hours. Much of this event will depend upon how tonight's event progresses, and do not want to get hung up on too many details at this point in time. Timing is going to be significant with it, as I think the convection is going to develop right over the CWA, and could get going by mid afternoon, and ride east from there. However, it may hold off until later depending on the destabilization trends, and we will just have to wait and see for now. Given the deep layer shear and instability, it is no surprise we are in a Slight risk for Saturday for mainly the southeast half of the CWA. Have kept the remainder of the forecast on the hot and muggy side, with steamy dewpoints and otherwise normal summer conditions for the Northland. Highs Saturday should get into the mid 80s to near 90 once again, with heat index values getting into the 90-100 range for a brief period Saturday afternoon. .LONG TERM...(Sunday through Friday) Issued at 313 PM CDT Fri Jul 17 2020 Sunday is expected to be cooler and less humid following the passage of a cold front. There is a chance for showers and thunderstorms in northern areas of northeast Minnesota Sunday evening into the overnight hours as an upper level shortwave moves across western Ontario. Rain chances remain in the forecast through much of next week, as a series of progressive shortwave troughs move across the region. The best chance for widespread showers and thunderstorms appear to be Tuesday afternoon, as a shortwave moves directly over the Northland. Temperatures in the first half of next week are expected to remain comfortable, with highs in the upper 70s to low 80s with dewpoints remaining in the 50s. Temperatures and dewpoints may rise in the latter half of the week, as a ridge builds over the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri Jul 17 2020 VFR conditions are currently in place, but a complex of thunderstorms will move through the terminals for this evening and into the early morning hours. This complex will bring the potential for IFR conditions along with wind gusts in excess of 60 knots, especially at BRD, HYR and DLH. INL will see less of an impact, but could still see visibility reductions in heavy rainfall. The most likely timing for the worst conditions at BRD, HIB and DLH have been treated with TEMPO groups, but further refinement will be need as storms approach. A break is expected by the mid to late early morning hours before chances for storms return for the afternoon hours. MVFR ceilings may linger at times through sunrise in the wake of the storms. Outside of the storm activity, generally light winds are expected. && .MARINE... Issued at 313 PM CDT Fri Jul 17 2020 Initial quiet conditions for western Lake Superior this afternoon will turn active as a line of thunderstorms moves across the lake late this evening or overnight tonight. These storms are likely to be strong to severe, producing wind gusts to 50 knots, hail, and frequent lightning. Ahead of the line of storms winds will gradually turn to the southeast or even east, and increase into the 10 to 15 knot range. After the storms move through, winds will become southwest for Saturday in the 5 to 15 knot range. More storms are expected, especially from late afternoon into the evening hours. Some of these storms may be severe as well, and produce strong winds, hail, and frequent lightning. Winds will veer to west to northwest for Saturday night and Sunday and be from 8 to 15 knots for most areas. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 86 62 81 / 90 50 60 10 INL 65 84 59 77 / 80 20 20 40 BRD 68 87 61 79 / 100 50 50 0 HYR 69 89 63 82 / 90 60 90 0 ASX 67 89 65 84 / 90 60 70 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...Unruh/LE AVIATION...BJH MARINE...LE
Hazardous weather outlook, Jul 17, 8:26 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 826 PM CDT Fri Jul 17 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 826 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms are forecast to move over the Northland tonight and early Saturday morning. Storms are already pushing their way eastward into northwest Minnesota this evening. A Severe Thunderstorm Watch has been issued for Aitkin, Cass, Carlton, Crow Wing, Itasca, Pine and St. Louis counties in north- central Minnesota until 1 AM tonight. Storms will then push farther east into the Arrowhead and northwest Wisconsin late in the evening or after midnight. Damaging wind gusts to around 70 mph are the main threat with these storms. Large hail, torrential downpours, which may cause localized flooding, and frequent cloud- to-ground lightning are secondary threats. There is also a small risk of tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of strong to severe thunderstorms is possible Saturday afternoon through the evening hours. The severe weather threat is somewhat conditional based on how early the overnight storms clear the area and how long the clouds linger during the daytime. Large hail, damaging wind gusts, torrential rainfall, and tornadoes are possible. There will be additional chances of thunderstorms during the upcoming week. The highest chance of widespread thunderstorms will be Tuesday afternoon and evening. A few storms may be strong, but widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is likely this evening and into the early morning hours. LSZ121-140>148-190130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 826 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Strong to severe thunderstorms are possible late this evening and overnight. Wind gusts greater than 50 knots, frequent cloud- to- water lightning, large hail, and torrential rainfall, which will reduce visibility to less than one mile, are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of thunderstorms is possible Saturday afternoon and evening. Some storms may be strong to severe. There will be several slight chances of thunderstorms during the upcoming week. The highest chance of thunderstorms will be Tuesday afternoon and evening. While a few storms may be strong to severe, widespread severe weather is not anticipated at this time. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:28 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 47 min |
| Jul 17, 8:08 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 67 min |
| Jul 17, 8:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 40 min |
| Jul 17, 9:13 PM CDT | Special Weather Statement | DLH | Itasca | 47 min |
| Jul 17, 9:21 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 54 min |
| Jul 17, 9:26 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 64 min |
| Jul 17, 10:09 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 66 min |
| Jul 17, 11:01 PM CDT | Special Weather Statement | DLH | Aitkin | 59 min |
| Jul 17, 11:47 PM CDT | Areal Flood Advisory | DLH | Aitkin, Cass, Crow Wing | 3 hr |
| Jul 17, 11:56 PM CDT | Special Weather Statement | DLH | Carlton | 64 min |
| Jul 18, 12:41 AM CDT | Special Weather Statement | DLH | Pine | 49 min |
| Jul 18, 12:58 AM CDT | Special Weather Statement | DLH | 47 min | |
| Jul 18, 1:18 AM CDT | Tornado Warning | DLH | Pine | 14 min |
| Jul 18, 1:24 AM CDT | Special Marine Warning | DLH | 66 min | |
| Jul 18, 5:21 PM CDT | Special Weather Statement | DLH | Cass | 9 min |
| Jul 18, 5:48 PM CDT | Special Weather Statement | DLH | Crow Wing | 27 min |
| Jul 18, 5:56 PM CDT | Special Weather Statement | DLH | Cass | 19 min |
| Jul 18, 6:05 PM CDT | Special Weather Statement | DLH | Itasca | 25 min |
| Jul 18, 6:08 PM CDT | Special Weather Statement | DLH | Crow Wing | 37 min |
| Jul 18, 6:14 PM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Jul 18, 6:22 PM CDT | Special Weather Statement | DLH | Itasca | 23 min |
| Jul 18, 6:33 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 42 min |
| Jul 18, 6:39 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 13 min |
| Jul 18, 6:41 PM CDT | Special Weather Statement | DLH | 19 min | |
| Jul 18, 6:49 PM CDT | Special Weather Statement | DLH | Aitkin | 26 min |
| Jul 18, 1:11 AM CDT | Tornado Warning | DLH | Douglas | 34 min |
| Jul 18, 1:31 AM CDT | Tornado Warning | DLH | Burnett | 14 min |
| Jul 18, 1:43 AM CDT | Tornado Warning | DLH | Bayfield, Douglas | 32 min |
| Jul 18, 1:56 AM CDT | Tornado Warning | DLH | Burnett, Douglas, Washburn | 19 min |
| Jul 18, 2:07 AM CDT | Tornado Warning | DLH | Bayfield | 23 min |
| Jul 18, 2:36 AM CDT | Special Weather Statement | DLH | Sawyer | 24 min |
| Jul 18, 2:44 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 31 min |
| Jul 18, 3:14 AM CDT | Special Weather Statement | DLH | Ashland, Iron | 31 min |
| Jul 18, 4:18 AM CDT | Special Weather Statement | DLH | Price | 12 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.